Alert archive / North Dakota / Frost Advisories in 2014

Frost Advisory 3, NWS Bismarck, ND

June 6, 201410 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at Jun 6, 2014, 1:58 PM MDT for 10 counties in North Dakota. It took effect at Jun 7, 2014, 2:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2014, 1:58 PM MDT (19:58 UTC)
In effect from
Jun 7, 2014, 2:00 AM MDT
Expired
Jun 7, 2014, 8:00 AM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WWUS73 KBIS 061958
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT FRI JUN 6 2014

...FROST ADVISORY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA TONIGHT...

.AFTER A COOL FRIDAY...TEMPERATURES ARE FORECAST TO FALL INTO THE
MID 50S ACROSS SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH
DAKOTA TONIGHT INTO EARLY SATURDAY MORNING. PATCHY FROST IS
POSSIBLE FOR LOCATIONS SUCH AS BOWMAN...HETTINGER AND
SELFRIDGE...NORTH THROUGH HEBRON...CENTER...HAZEN AND KILLDEER.
FROST WILL CAUSE DAMAGE TO SENSITIVE...UNPROTECTED VEGETATION.

NDZ018>020-032>034-040>045-070400-
/O.NEW.KBIS.FR.Y.0003.140607T0800Z-140607T1400Z/
DUNN-MERCER-OLIVER-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...BEULAH...HAZEN...CENTER...
MEDORA...DICKINSON...MANDAN...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
258 PM CDT FRI JUN 6 2014 /158 PM MDT FRI JUN 6 2014/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY. 

* TEMPERATURE...OVERNIGHT LOWS NEAR 35.

* IMPACTS...PATCHY FROST IS POSSIBLE ACROSS MUCH OF SOUTHWEST AND
  PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. DAMAGE TO
  SENSITIVE...UNPROTECTED PLANTS WILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

&&

$$

AYD
1 follow-up statement
408 
WWUS73 KBIS 062130 CCA
NPWBIS

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT FRI JUN 6 2014

...FROST ADVISORY FOR SOUTHWEST AND PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA TONIGHT...

.AFTER A COOL FRIDAY...TEMPERATURES ARE FORECAST TO FALL INTO THE
MID 30S ACROSS SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH
DAKOTA TONIGHT INTO EARLY SATURDAY MORNING. PATCHY FROST IS
POSSIBLE FOR LOCATIONS SUCH AS BOWMAN...HETTINGER AND
SELFRIDGE...NORTH THROUGH HEBRON...CENTER...HAZEN AND KILLDEER.
FROST WILL CAUSE DAMAGE TO SENSITIVE...UNPROTECTED VEGETATION.

NDZ018>020-032>034-040>045-070545-
/O.NEW.KBIS.FR.Y.0003.140607T0800Z-140607T1400Z/
DUNN-MERCER-OLIVER-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...BEULAH...HAZEN...CENTER...
MEDORA...DICKINSON...MANDAN...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
429 PM CDT FRI JUN 6 2014 /329 PM MDT FRI JUN 6 2014/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY. 

* TEMPERATURE...OVERNIGHT LOWS NEAR 35.

* IMPACTS...PATCHY FROST IS POSSIBLE ACROSS MUCH OF SOUTHWEST AND
  PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. DAMAGE TO
  SENSITIVE...UNPROTECTED PLANTS WILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

&&

$$

AYD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Jun 6, 12:08 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 6, 12:08 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT FRI JUN 6 2014

.UPDATE...
ISSUED AT 108 PM CDT FRI JUN 6 2014

WILL CONTINUE TO FOLLOW CLOSELY TO 16-17 UTC RAP/HRRR WHICH HAVE
HAD A GOOD HANDLE ON THE RAIN SHOWERS ACROSS THE SOUTH...WHICH
SUGGEST RAINFALL ENDING ACROSS BISMARCK-MANDAN AROUND 22-23
UTC...AND JAMESTOWN AROUND 00-01 UTC. DID ADD A MENTION OF FOG TO
THE RAINFALL AREAS TONIGHT WITH CLEARING SKIES AND LIGHT WINDS IN
THE SURFACE HIGH. WILL CONTINUE TO EVALUATE THE FROST POTENTIAL
ACROSS THE WEST TONIGHT.

UPDATE ISSUED AT 848 AM CDT FRI JUN 6 2014

NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE. DID REMOVE THE
MENTION OF THUNDERSTORMS BASED UPON VERY STABLE 06 UTC NAM/GFS
BUFR SOUNDINGS. OTHERWISE...THE QUESTION WILL BE FROST POTENTIAL
FOR TONIGHT...ESPECIALLY SOUTHWEST...GIVEN THE COOL DAYTIME
TEMPERATURES AND HIGH PRESSURE IN PLACE. THE BIGGEST UNCERTAINTY
IS CLOUD COVER...AND WILL CONTINUE TO EVALUATE THROUGH THE DAY.

UPDATE ISSUED AT 639 AM CDT FRI JUN 6 2014

FORECAST REMAINS ON TRACK. MADE SLIGHT ADJUSTMENTS NORTH TO SKY
COVER THROUGH THE MORNING. OTHERWISE...ONLY BLENDED LATEST
OBSERVATIONS INTO NEAR TERM FORECAST. RADAR CONTINUES TO SHOW
NUMEROUS SHOWERS SPREADING FROM SOUTHWEST ND EASTWARD. KHEI
REPORTED 3 HOUR PRECIP OF .11 INCHES. MODELS ARE ALL IN DECENT
AGREEMENT WITH PRECIP CONTINUING TO SPREAD EASTWARD THROUGH THE
DAY AND DEPARTING THE SOUTHEAST THIS EVENING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT FRI JUN 6 2014

FOCUS IN THE SHORT TERM WILL BE ON THE CONVECTION EXPECTED IN THE
SOUTHERN COUNTIES OF WESTERN AND CENTRAL NORTH DAKOTA TODAY.

CURRENTLY...A SURFACE HIGH PRESSURE CENTER WAS OVER SOUTHERN ALBERTA
WITH ITS RIDGE AXIS EXTENDING SOUTHEASTWARD INTO THE NORTHEASTERN
HALF OF MONTANA AND REACHING INTO WESTERN AND CENTRAL NORTH DAKOTA.
AT UPPER LEVELS...LOW PRESSURE WAS OVER NORTHERN
SASKATCHEWAN/MANITOBA WITH ZONAL WEST-TO-EAST UPPER LEVEL FLOW OVER
NORTH DAKOTA. AN EMBEDDED SHORTWAVE WAS MOVING EAST ALONG THE ND/SD
BORDER IN THE WESTERN DAKOTAS. THIS IMPULSE IS LIKELY ASSOCIATED
WITH THE ISOLATED SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS
SOUTHEASTERN MONTANA...WESTERN SOUTH DAKOTA...AND IN FAR
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. THIS SHORTWAVE ENERGY
IMPULSE IS FORECAST TO INCREASE IN AREAL COVERAGE WITH TIME DURING
THE EARLY MORNING AND DAYTIME HOURS. CAPE VALUES ARE NOT PROGGED TO
REACH VALUES CONDUCIVE TO THUNDER...AND NOW THE SPC MESOSCALE
ANALYSIS INDICATES THAT MID-LEVEL LAPSE RATES HAVE DECREASED AS WELL
ACROSS SOUTHWESTERN NORTH DAKOTA. WILL STILL ADD A MENTION OF A
SLIGHT CHANCE OF THUNDER FOR THE AFTERNOON HOURS.

TONIGHT THE UPPER LEVEL IMPULSE MOVES EAST OF THE FORECAST
AREA...BUT THE AXIS OF THE UPPER LEVEL TROUGH MOVES EAST ACROSS THE
STATE. ALONG WITH THE UPPER TROUGH...THE SOUTHERN - AND ESPECIALLY
SOUTHEASTERN - PORTION OF THE STATE WILL BE UNDER THE INFLUENCE OF A
RIGHT-REAR ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WOULD
PROVIDE ENHANCED LIFT ALOFT FOR ANY ONGOING CONVECTION. HAVE KEPT A
CHANCE OF SHOWERS SOUTH CENTRAL AND A SLIGHT CHANCE MENTION FAR
SOUTHWEST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 AM CDT FRI JUN 6 2014

MODELS CONTINUE TO MAINTAIN MOSTLY DRY WEATHER ON SATURDAY UNDER
HIGH PRESSURE BEFORE CHANCE OF PRECIP INCREASES SAT NIGHT/SUNDAY
AS NEXT SHORTWAVE APPROACHES FROM THE NORTHWEST. GFS/NAM/ECMWF/GEM
ALL APPEAR TO TAKE MAIN VORT MAX SOUTH OF ND INTO THE CENTRAL
PLAINS. MODELS ALSO INDICATE 200-400 J/KG CAPE ALONG/AHEAD OF
ASSOCIATED WEAK SURFACE BOUNDARY ACROSS THE STATE. BRIEF DRY
PERIOD EXPECTED MONDAY AS WEAK SHORTWAVE RIDGE MOVES ACROSS
NORTHERN PLAINS WITH THE NEXT SHORTWAVE IN NEARLY ZONAL FLOW
BRINGING THE NEXT CHANCE OF SHOWERS BY MONDAY NIGHT. CONFIDENCE BY
MID WEEK IS LOW WITH MODELS HAVING DIFFICULTIES WITH TIMING OF
SMALL SCALE FEATURES AS WELL AS LARGER SCALE HEIGHT FIELDS.
TEMPERATURES OVERALL SHOULD BE NEAR- TO SLIGHTLY BELOW NORMAL.
HIGHS IN THE 60S EXPECTED OVER THE WEEKEND WARMING TO MAINLY 70S
NEXT WEEK WITH SOME UPPER 60S ACROSS THE NORTH MID-WEEK. LOWS IN
THE 40S OVER THE WEEKEND AND THE 50S MOST OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 108 PM CDT FRI JUN 6 2014

VFR/MVFR RAIN SHOWERS WILL END AT KBIS AROUND 22-23 UTC AND AROUND
00-01 UTC AT KJMS. BRIEF RAIN SHOWERS ARE POSSIBLE AT KDIK THE
REMAINDER OF THE AFTERNOON WITH VFR CONDITIONS. MVFR/IFR
CONDITIONS IN FOG ARE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
MORNING AT KBIS/KJMS/KDIK. VFR CONDITIONS FORECAST ELSEWHERE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...JNS
AVIATION...AYD
Hazardous weather outlook, Jun 6, 11:49 AM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1249 PM CDT FRI JUN 6 2014

NDZ004-012-071800-
BOTTINEAU-MCHENRY-
1249 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR
TOWNER AND WESTHOPE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND MONDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ009-017-071800-
WILLIAMS-MCKENZIE-
1249 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR
WILLISTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AND
AGAIN MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>003-005-010-011-013-018>023-025-031>037-040>048-050-051-
071800-
DIVIDE-BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-DUNN-MERCER-
OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1249 PM CDT FRI JUN 6 2014 /1149 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT...AND MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:12 PM MDTSpecial Weather StatementBISWells33 min
Jun 5, 6:45 PM MDTSpecial Weather StatementBISFoster60 min
Jun 5, 7:48 PM MDTSpecial Weather StatementBISEmmons, Logan, Stutsman57 min
Jun 6, 9:53 AM MDTRiver Flood WarningBISMcHenry6 days

Nearby

Frost Advisories in North Dakota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.